Open Access
Translator Disclaimer
Fall 2013 Lusternik–Schnirelmann category for simplicial complexes
Seth Aaronson, Nicholas A. Scoville
Illinois J. Math. 57(3): 743-753 (Fall 2013). DOI: 10.1215/ijm/1415023508


The discrete version of Morse theory due to Robin Forman is a powerful tool utilized in the study of topology, combinatorics, and mathematics involving the overlap of these fields. Inspired by the success of discrete Morse theory, we take the first steps in defining a discrete version of the Lusternik–Schnirelmann category suitable for simplicial complexes. This invariant is based on collapsibility as opposed to contractibility, and is defined in the spirit of the geometric category of a topological space. We prove some basic results of this theory, showing where it agrees and differs from that of the smooth case. Our work culminates in a discrete version of the Lusternik–Schnirelmann theorem relating the number of critical points of a discrete Morse function to its discrete category.


Download Citation

Seth Aaronson. Nicholas A. Scoville. "Lusternik–Schnirelmann category for simplicial complexes." Illinois J. Math. 57 (3) 743 - 753, Fall 2013.


Published: Fall 2013
First available in Project Euclid: 3 November 2014

zbMATH: 1302.55004
MathSciNet: MR3275736
Digital Object Identifier: 10.1215/ijm/1415023508

Primary: 55M30 , 55U05
Secondary: 57M15

Rights: Copyright © 2013 University of Illinois at Urbana-Champaign


Vol.57 • No. 3 • Fall 2013
Back to Top